Millions of Americans experience tinnitus, often to a debilitating degree, making it one of the most common health conditions in the country. The U.S. Centers for Disease Control estimates that nearly 15% of the general public — over 50 million Americans — experience some form of tinnitus. Roughly 20 million people struggle with burdensome chronic tinnitus, while 2 million have extreme and debilitating cases.1
Persistent tinnitus may cause anxiety and depression. Tinnitus annoyance is more strongly associated with psychological condition than loudness or frequency range. Psychological problems such as depression, anxiety, sleep disturbances and concentration difficulties are common in those with strongly annoying tinnitus. 45% of people with tinnitus have an anxiety disorder at some time in their life.
As a hearing healthcare provider, I regularly get asked about a cure for tinnitus. Trust me, if there was one, I would be using it! I have had tinnitus for more than seven years. It makes it hard to sleep, to concentrate, to read a book. Basically, anything that is normally done in quiet became a struggle for me. (To see how tinnitus is affecting you, take our free tinnitus test.)
Tinnitus is not a disease — it’s a symptom. It’s a sign that something is wrong with your auditory system, which includes your ear, the auditory nerve that connects the inner ear to the brain, and the parts of the brain that process sound. There are a variety of different conditions that can cause tinnitus. One of the most common is noise-induced hearing loss.
Although drugs cannot cure tinnitus, there are a few that will help suppress the symptoms you are experiencing. Tricyclic antidepressants, like amitriptyline and nortriptyline, are two of the most commonly prescribed medications. If you are experiencing severe tinnitus, one of these drugs may be used. However, it's important to know that these medications may come with side effects such as dry mouth, blurry vision and heart issues. Discuss any other conditions you have or medications you are currently taking with your physician. Niravam and Xanax can also be prescribed, but each of these medications can cause drowsiness and nausea, and they can be habit-forming.
A common cause of tinnitus is inner ear hair cell damage. Tiny, delicate hairs in your inner ear move in relation to the pressure of sound waves. This triggers cells to release an electrical signal through a nerve from your ear (auditory nerve) to your brain. Your brain interprets these signals as sound. If the hairs inside your inner ear are bent or broken, they can "leak" random electrical impulses to your brain, causing tinnitus.